Some New Zealand children have suffered serious adverse reactions after being given a seasonal flu vaccine.
The Ministry of Health says it has received reports that four children in New Zealand have been seriously affected after being given Fluvax.
The government of Western Australia on Thursday night temporarily suspended its free influenza vaccination programme for children under the age of five after similar reactions.
Febrile convulsions - fits caused by a high fever - have been reported in about 24 children in the state after they were given the vaccine. One child fell critically ill.
The New Zealand ministry's chief adviser for child and youth health, Pat Tuohy, told Checkpoint on Friday that, though the convulsions are scary, they do not cause long-term harm.
Dr Tuohy says febrile convulsions are not associated with epilepsy and they seem to run in families.
The vaccine will still be given to adults, as the ministry says there is no suggestion it causes any problems.
Fluvax was used throughout New Zealand in March. However, the ministry says supplies are likely to be very low, as it began using a different supplier at the start of April in order to meet demand.
The ministry says until further information is available from Australia, doctors should not use Fluvax for children aged under 5. Vaxigrip should be used if it is available.
The ministry says it is important that doctors and parents report adverse reactions to vaccines to the Centre for Adverse Reactions Monitoring.